Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2009, 6:47 PM EDT for 8 counties in Virginia. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 6:47 PM EDT (22:47 UTC)
- Expired
- Jun 11, 2009, 8:00 PM EDT
- In force
- 73 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:30 PM EDT | TSTM WND DMG | 2 Sw Moneta, VA | TREES DOWN ON RT. 122 NEAR SMITH MT. LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 112247 SVRRNK VAC019-023-063-067-121-161-770-775-120000- /O.NEW.KRNK.SV.W.0147.090611T2247Z-090612T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT THU JUN 11 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA CITY OF SALEM IN WEST CENTRAL VIRGINIA CITY OF ROANOKE IN WEST CENTRAL VIRGINIA EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA ROANOKE COUNTY IN WEST CENTRAL VIRGINIA WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 800 PM EDT. * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ELLISTON-LAFAYETTE TO 30 MILES SOUTHWEST OF COPPER HILL...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BENT MOUNTAIN TO INDIAN VALLEY...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ELLISTON-LAFAYETTE... GLENVAR... BENT MOUNTAIN... POAGES MILL... AND ROANOKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3725 7945 3687 8009 3734 8026 3750 7977 TIME...MOT...LOC 2247Z 257DEG 25KT 3722 8018 3685 8059 $$ AMS
4 follow-up statements
000 WWUS51 KRNK 112322 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 722 PM EDT THU JUN 11 2009 VAC063-121-112332- /O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/ FLOYD VA-MONTGOMERY VA- 722 PM EDT THU JUN 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONTGOMERY AND NORTHEASTERN FLOYD COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3725 7945 3687 8009 3737 8015 3750 7977 TIME...MOT...LOC 2322Z 237DEG 40KT 3737 7983 3704 7991 $$ VAC019-023-067-161-770-775-120000- /O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/ FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-BOTETOURT VA- ROANOKE VA-BEDFORD VA- 722 PM EDT THU JUN 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR THE CITY OF ROANOKE...THE CITY OF SALEM... WESTERN BEDFORD... ROANOKE...SOUTHWESTERN BOTETOURT AND NORTHERN FRANKLIN COUNTIES... AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLUE RIDGE TO ROCKY MOUNT... OR ALONG A LINE EXTENDING FROM TROUTVILLE TO ROCKY MOUNT...MOVING NORTHEAST AT 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3725 7945 3687 8009 3737 8015 3750 7977 TIME...MOT...LOC 2322Z 237DEG 40KT 3737 7983 3704 7991 $$ AMS
442
WWUS51 KRNK 112336
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT THU JUN 11 2009
VAC775-112346-
/O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
CITY OF SALEM VA-
736 PM EDT THU JUN 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF SALEM... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3725 7945 3696 7994 3744 7993 3746 7991
3750 7977
TIME...MOT...LOC 2336Z 234DEG 27KT 3742 7975 3709 7983
$$
VAC019-023-067-161-770-120000-
/O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FRANKLIN VA-CITY OF ROANOKE VA-BOTETOURT VA-ROANOKE VA-BEDFORD VA-
736 PM EDT THU JUN 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR THE CITY OF ROANOKE... WESTERN BEDFORD...EASTERN ROANOKE...
SOUTHERN BOTETOURT AND NORTHERN FRANKLIN COUNTIES...
AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MONTVALE TO BURNT CHIMNEY...
OR ALONG A LINE EXTENDING FROM MONTVALE TO 6 MILES NORTHEAST OF ROCKY
MOUNT...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3725 7945 3696 7994 3744 7993 3746 7991
3750 7977
TIME...MOT...LOC 2336Z 234DEG 27KT 3742 7975 3709 7983
$$
AMS707 WWUS51 KRNK 112352 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT THU JUN 11 2009 VAC023-161-770-120002- /O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/ CITY OF ROANOKE VA-BOTETOURT VA-ROANOKE VA- 752 PM EDT THU JUN 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... EASTERN ROANOKE AND SOUTHERN BOTETOURT COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3725 7945 3696 7995 3744 7970 TIME...MOT...LOC 2352Z 249DEG 16KT 3713 7972 $$ VAC019-067-120000- /O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/ FRANKLIN VA-BEDFORD VA- 752 PM EDT THU JUN 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR CENTRAL BEDFORD AND NORTHERN FRANKLIN COUNTIES... AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHWEST SMITH MOUNTAIN LAKE...OR 6 MILES SOUTHWEST OF MONETA...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3725 7945 3696 7995 3744 7970 TIME...MOT...LOC 2352Z 249DEG 16KT 3713 7972 $$ AMS
000 WWUS51 KRNK 112356 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 756 PM EDT THU JUN 11 2009 VAC019-067-120006- /O.EXP.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/ FRANKLIN VA-BEDFORD VA- 756 PM EDT THU JUN 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEDFORD AND NORTHERN FRANKLIN COUNTIES EXPIRES AT 800 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3725 7945 3696 7995 3744 7970 TIME...MOT...LOC 2356Z 249DEG 18KT 3714 7969 $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:11 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 11, 5:11 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT THU JUN 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS FOR THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... WW379 EXPANDED NORTHWARD TO INCLUDE MUCH OF SOUTHWEST VIRGINIA WEST OF LYNCHBURG...AND SOUTHEAST WVA. AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR 50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW. WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD BE STRONG IN THE FVX/DAN CORRIDOR. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN CONTRIBUTER TO ANYTHING THAT GETS INITIATED. HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS BUT CORRECTED FOR BIASES. && .LONG TERM /MONDAY THROUGH THURSDAY/... BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL SOUTH OF THE FORECAST AREA. PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX MOS TEMPS BIAS CORRECTED. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... WIDESPREAD SHRA/TSRA LIKELY THROUGH THIS EVENING...RESULTING IN VARIABLE CIGS AND VSBYS. AFTER MIDNIGHT...CONVECTION EXPECTED TO WEAKEN...REMNANT MOISTURE RESULTING IN FOG AND STRATUS...CONDITIONS PERSISTING THROUGH FRIDAY MORNING. ON FRIDAY...SCATTERED AFTERNOON SHRA/TSRA POSSIBLE WITH PEAK HEATING OF THE DAY. MORE OF THE SAME IS EXPECTED THIS WEEKEND WITH SOME LOW CLDS AND VSBYS DUE TO SCATTERED SHRA/TSRA AND AREAS OF MORNING FOG AND STRATUS. A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...KM/WP SHORT TERM...PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Jun 11, 5:23 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT THU JUN 11 2009 VAZ007-010-011-013-014-017>019-022-023-WVZ042>045-122130- TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME FLASH FLOODING MAY OCCUR UNDERNEATH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009-012-015-016-122130- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-122130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-058-059-122130- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 523 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ033-034-122130- FRANKLIN-BEDFORD- 523 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-024-035-122130- BATH-ROCKBRIDGE-AMHERST- 523 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR UNDERNEATH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 5:34 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT THU JUN 11 2009
VAZ018-WVZ044-112200-
CRAIG VA-MONROE WV-
534 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...
AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAP MILLS...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GAP MILLS AROUND 540 PM...HOLLYWOOD AROUND
545 PM AND MONCOVE LAKE STATE PARK AROUND 600 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3769 8038 3766 8030 3765 8031 3764 8029
3764 8026 3758 8013 3741 8047 3743 8049
3746 8049 3748 8051 3746 8055 3755 8064
3771 8041
EXPERIMENTAL
AMSLocal storm report, Jun 11, 5:39 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
06/11/2009 SMYTH VA EMERGENCY MNGR
TREES DOWN.
&&
HYSELLLocal storm report, Jun 11, 6:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 5 SE DUBLIN 37.06N 80.63W
06/11/2009 E0.88 INCH PULASKI VA TRAINED SPOTTER
&&
HYSELLLocal storm report, Jun 11, 6:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 SE DUBLIN 37.06N 80.63W
06/11/2009 E0.88 INCH PULASKI VA PUBLIC
CLAYTOR LAKE STATE PARK.
&&
HYSELLLocal storm report, Jun 11, 6:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG MAX MEADOWS 36.97N 80.93W
06/11/2009 WYTHE VA LAW ENFORCEMENT
TREES DOWN
&&
HYSELLLocal storm report, Jun 11, 6:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 1 WNW MAX MEADOWS 36.97N 80.95W
06/11/2009 WYTHE VA LAW ENFORCEMENT
WYTHE COUNTY DISPATCH REPORTED 7 TO 10 INCHES OF WATER
FLOWING OVER PEPPERS FERRY ROAD.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:51 AM EDT | Special Weather Statement | RNK | Bland, Giles, Pulaski, Smyth, Tazewell, Wythe | 54 min |
| Jun 11, 10:47 AM EDT | Special Weather Statement | RNK | Alleghany, Carroll, Craig, Giles, Montgomery, Pulaski and 4 more | 58 min |
| Jun 11, 12:36 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, Henry, Patrick, Pittsylvania, City of Martinsville | 54 min |
| Jun 11, 1:11 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 64 min |
| Jun 11, 1:32 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 58 min |
| Jun 11, 2:24 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| Jun 11, 4:40 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 50 min |
| Jun 11, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more | 77 min |
| Jun 11, 5:26 PM EDT | Flash Flood Warning | RNK | Pulaski, Wythe, City of Radford | 4 hr |
| Jun 11, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more | 61 min |
| Jun 11, 6:11 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jun 11, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 69 min |
| Jun 11, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 77 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.